Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 24, NWS Kansas City, MO

March 1, 2008Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 1, 2008, 8:31 PM CST for Buchanan County, Missouri. It took effect at Mar 1, 2008, 11:42 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 8:31 PM CST (02:31 UTC)
In effect from
Mar 1, 2008, 11:42 PM CST
Expired
Mar 5, 2008, 1:08 PM CST
In force
4 days
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Agency (AGYM7). The gauge peaked at 27.21 ft at Mar 3, 2008, 8:00 PM CST.

actionminormoderate1015202503/0203/0303/0403/0503/06
Action stage
15 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06820500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 1, 5:44 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 1, 5:44 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CST SAT MAR 1 2008

...UPDATED AVIATION FORECAST...

.DISCUSSION...
/416 PM CST SAT MAR 1 2008/
MAIN FOCUS FOR THIS AFTERNOONS FORECAST EFFORTS IS ON THE WILD
WEATHER THAT WILL PREVAIL OVER THE NEXT 48 HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE RIDGE MOVING EAST INTO THE
PLAINS THIS AFTERNOON. UNDER IT A DEEPENING SURFACE TROUGH ACROSS
WESTERN NEBRASKA AND KANSAS HAS RESULTED IN RAPID PRESSURE FALLS
ACROSS SOUTHEAST NEBRASKA AND SOUTHERN IOWA SOUTH TO OKLAHOMA. THIS
IN TURN HAS TIGHTENED THE PRESSURE GRADIENT ACROSS THE KANSAS AND
MISSOURI BORDER. COUPLED WITH A STRONG 50+ KNOT 850MB JET...AND
ABUNDANT SUNSHINE FOR BOUNDARY LAYER MIXING...WE HAVE BEEN SEEING
ADVISORY LEVEL WINDS ACROSS THE GREATER KANSAS CITY METROPOLITAN
AREA. THE SURFACE WIND SHOULD BEGIN TO SUBSIDE A LATE THIS AFTERNOON
AS SURFACE HEATING FADES AWAY AND THE 850MB WIND DECREASES A LITTLE.
AT THIS TIME I ANTICIPATE LETTING THE ADVISORY EXPIRE AT 4 PM.

THE DEEPENING SURFACE TROUGH TO OUR WEST TODAY WILL BECOME A
PROGRESSIVE COLD FRONT MOVING THROUGH THE PLAINS STATES SUNDAY WITH
A SHORTWAVE...CURRENTLY MOVING THROUGH THE PACIFIC NORTHWEST...
PUSHING IT ALONG. LOOKING TO OUR SOUTH...VISIBLE SATELLITE IMAGERY
SHOWS MOISTURE BEGINNING TO SURGE BACK TO THE NORTH AS THE CUMULUS
FIELD SOUTH OF OKLAHOMA HAS BEGUN TO MOVE NORTH. EVEN WITH THE
STRONG SOUTHERLY WIND IT SHOULD TAKE TILL EARLY SUNDAY MORNING FOR
WIDESPREAD CLOUD COVER TO FILL IN ACROSS THE REGION.

LATELY MODELS HAVE BEEN A BIT INCONSISTENT WITH THE PROJECTED SPEED
OF THE FRONT AS IT MOVES THROUGH THE CENTRAL PLAINS. HOWEVER...WITH
THE SHORTWAVE PUSHING THE FRONT NOW HAVING MADE LANDFALL...THE
GFS/NAM-WRF/SREF HAVE ALL CONVERGED TOWARDS A SLIGHTLY SLOWER
SOLUTION. THOUGHTS ARE STILL THAT THE BEST CHANCE FOR PRECIPITATION
WILL SPREAD ACROSS THE REGION DURING THE OVERNIGHT HOURS...THOUGH WE
SHOULD SEE SOME SHOWERS AND OR THUNDERSTORMS IN ADVANCE OF THE FRONT
SUNDAY AFTERNOON. SEVER THUNDERSTORMS STILL DO NOT APPEAR TO BE A
PROBLEM. OTHERWISE...FOR THE DAYLIGHT HOURS SUNDAY I HAVE BUMPED
SUNDAYS HIGH TEMPERATURES UP TO AROUND 70 DEGREES FOR AREAS SOUTH OF
THE MISSOURI RIVER. WINDS COULD BE A BIT STRONG AND GUSTY AGAIN AS
THE PRESSURE GRADIENT TIGHTENS AND SURFACE LOW FORMS ALONG THE FRONT
TOMORROW. CLOUD COVER SHOULD INHIBIT THE BOUNDARY LAYER MIXING
THOUGH...SO NO WIND ADVISORY IS ANTICIPATED AT THIS TIME FOR
SUNDAY.

FOR SUNDAY NIGHT AND INTO MONDAY...IT WILL BE A RACE BETWEEN THE
EXITING PRECIPITATION BEHIND THE COLD FRONT AND THE ADVECTING COLD
AIR MASS TO DETERMINE THE PRECIPITATION TYPE. WITH A SLOWER FRONT
AREAS...ESPECIALLY IN CENTRAL MISSOURI...WILL BE PRONE TO MIDNIGHT
HIGHS. OTHERWISE...OVERNIGHT SHIFT HAS ALREADY ACCOUNTED FOR MUCH OF
THIS SLOW DOWN IN THE FRONT...THEREFORE ONLY ADJUSTMENTS TO POPS
WHERE TO INCREASE THEM SOME. DID ADJUST THE PRECIPITATION TYPE TO
INCLUDE A TRANSITION FROM RAIN TO SNOW USING A MIX OF RAIN/SLEET/AND
SNOW.

FOR SUNDAY NIGHT/MONDAY MORNING RAINFALL TOTALS COULD BE ON THE HIGH
SIDE AS PRECIPITABLE WATER VALUES WILL TOP OUT OVER ONE INCH ALONG
AND BEHIND THE FRONT. DYNAMICS LOOKS GOOD WITH A COUPLED JET
STRUCTURE ALOFT...BUT THE QUESTION IS HOW WIDESPREAD IT BE AND WILL
THE CHANGE OVER TO SLEET/SNOW MITIGATE THAT RUNOFF. CURRENT THOUGHTS
ARE THAT THE CHANGE OVER WILL NOT MITIGATE RUNOFF THAT MUCH...AND
THAT THE STORMS MIGHT PROGRESS FAST ENOUGH TO TO LEAVE VALUES JUST
BELOW HEADWATER GUIDANCE VALUES. HOWEVER...THIS WILL NEED CAREFUL
EVALUATION OVER THE NEXT 24 HOURS.

HAVE LEFT CHANCE SNOW POPS ALONG THE SOUTHEAST EDGE OF THE FORECAST
AREA FOR MONDAY.

CUTTER

NEXT SHORTWAVE IN THE SERIES WILL DROP IN BEHIND THE EXITING SYSTEM
TUESDAY NIGHT INTO WEDNESDAY. THINK BEST ENERGY/LIFT WILL STAY JUST
NORTH OF THE REGION. SO WITH WEAK LIFT AND LITTLE AVAILABLE
MOISTURE...EXPECT WEDNESDAY TO BE PREDOMINANTLY DRY. HOWEVER THE
COLD FRONT WILL HAVE SOME AFFECT...DROPPING TEMPERATURES FOR
WEDNESDAY INTO THURSDAY. HAVE THEREFORE LOWERED EXPECTED HIGHS FOR
THAT TIME-FRAME.

PATTERN REMAINS SOMEWHAT MESSY THROUGH THE END OF THE WEEK WITH
GENERAL UPPER LEVEL TROUGHINESS AND EMBEDDED SHORTWAVES TRANSLATING
THROUGH THE FLOW. DIFFICULT TO TIME THESE SHORTWAVES. HOWEVER
MOISTURE WILL STRUGGLE TO RETURN...SO REGARDLESS...WILL MAINTAIN
POPS LESS THAN 15 PERCENT THROUGH THE END OF THE FORECAST PERIOD.
WILL ALSO HOLD TEMPS TO SLIGHTLY BELOW NORMAL LEVELS THROUGH
SATURDAY.

NRR

&&

.AVIATION...

FOR THE 00Z TAF CYCLE...LESS CONFIDENT ON STRATUS DECK MOVING INTO
AREA OVERNIGHT. WRF MODEL...WHICH SEEMS TO HAVE BEST HANDLE ON
CURRENT LOW LEVEL MOISTURE IN TEXAS...SHOWS ON THE 925 MB
CONDENSATION PRESSURE DEFICIT SURFACE THAT STRATUS WOULD NOT BE
MAKING IT TO TAF SITES UNTIL CLOSER TO 15Z.  ITS 950 MB SURFACE
WOULD SUGGEST THE BETTER IFR CEILINGS WOULD BE MORE SHUNTED TOWARD
THE OZARKS LATE TONIGHT.  THUS WILL NOT PUT IN ANY EXTREMELY LOW
CEILINGS AT THIS POINT...AND HOLD OFF ON ANY MVFR DECK UNTIL MID
MORNING. WILL CONTINUE THE LLWS THAT WAS IN PREVIOUS TAFS...ALTHOUGH
LATEST MODELS WOULD SUGGEST 2000 FOOT WINDS MAY BE ABOUT 5 KTS LESS
THAN EARLIER THINKING.  IT APPEARS ANY THREAT OF RAIN SHOULD HOLD
OFF UNTIL FRONT GETS CLOSE TO AREA LATE IN THE DAY.  WILL MENTION
CBS AT THIS POINT BUT SEE WHAT 00Z MODELS SHOW FOR TIMING AND
INSTABILITY WITH THIS FRONT BEFORE INTRODUCING ANY THUNDER.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 1, 1:00 PM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SAT MAR 1 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SOUTHWEST WIND WILL PREVAIL ACROSS EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI FROM ATCHISON SOUTH THROUGH OLATHE AND LEES
SUMMIT THROUGH 4 PM. THIS WILL INCLUDE THE AREAS AROUND LEAVENWORTH
AND KANSAS CITY THROUGH EXCELSIOR SPRINGS AND BLUE SPRINGS. SUSTAINED
WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS OVER 45 MPH.
THESE STRONG WINDS WILL BEGIN TO DECREASE LATE THIS AFTERNOON. A WIND
ADVISORY IS IN AFFECT THROUGH 4 PM AS A RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE LOWER MISSOURI
RIVER VALLEY SUNDAY...DROPPING A COLD FRONT INTO THE NORTHWEST
MISSOURI SUNDAY MORNING. AHEAD OF THIS COLD FRONT...SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
HOURS...AND BECOME MORE NUMEROUS DURING THE EVENING HOURS. IN
ADDITION...A COLD RAIN WILL FORM BEHIND THE FRONT.

AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THE
THUNDERSTORMS. HOWEVER...A HIGH AMOUNT OF MOISTURE WILL LIFT
NORTHWARD...ALLOWING FOR THE POSSIBILITY OF HEAVY RAIN ALONG AND
SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE LATE SUNDAY
AFTERNOON AND EVENING. DUE TO THE ALREADY SATURATED GROUND
CONDITIONS...IT IS POSSIBLE THAT AREA STREAMS AND RIVERS COULD BECOME
SWOLLEN AND FLOOD IF WIDESPREAD HEAVY RAIN DOES FALL.

IN ADDITION...COLDER AIR ABOVE THE GROUND WILL BEGIN TO SINK
SOUTHWARD SUNDAY EVENING. THIS WILL ALLOW FOR SNOW TO MIX IN WITH
RAIN AND EVENTUALLY CHANGE COMPLETELY OVER TO SNOW ACROSS NORTHERN
AND NORTHWEST MISSOURI AS WELL AS NORTHEAST KANSAS. THERE REMAINS
CONSIDERABLE UNCERTAINTY ON WHERE ANY HEAVY SNOW WILL FALL. AT THIS
TIME AREAS NORTH OF A KANSAS CITY TO KIRKSVILLE LINE HAVE THE BEST
CHANCE TO SEE SIGNIFICANT SNOWFALL ALTHOUGH THE ENTIRE REGION COULD
SEE SOME SNOW ACCUMULATION OVERNIGHT SUNDAY. ALL INTERESTED PARTIES
ARE ENCOURAGED TO CLOSELY MONITOR THE LATEST FORECAST FOR INFORMATION
ON ANY SHIFT IN STORM TRACK AND INTENSITY WHICH COULD PUSH
PRECIPITATION AREAS FARTHER NORTH OR SOUTH.

THE REMAINING PORTIONS OF THIS STORM SYSTEM WILL EXIT THE AREA ON
MONDAY...WITH A LINGERING CHANCE OF SNOW ALONG THE SOUTHEAST PORTIONS
OF THE OUTLOOK AREA MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:03 AM CSTWind AdvisoryEAXBates, Cass, Clay, Henry, Jackson, Johnson and 3 more12 hr
Mar 2, 4:15 AM CSTFlood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more24 hr
Mar 2, 4:26 AM CSTWinter Weather AdvisoryEAXAndrew, Atchison, Buchanan, DeKalb, Gentry, Harrison and 3 more20 hr
Mar 2, 8:51 AM CSTRiver Flood WarningEAXLinn, Livingston4 days
Mar 2, 8:51 AM CSTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston6 days
Mar 2, 8:51 AM CSTRiver Flood WarningEAXPlatte5 days
Mar 2, 8:51 AM CSTRiver Flood WarningEAXPlatte5 days
Mar 2, 2:17 PM CSTRiver Flood WarningEAXDaviess, Livingston54 hr
Mar 2, 4:37 PM CSTRiver Flood WarningEAXAndrew, Buchanan19 hr

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.